Limits...
Clozapine-Induced Myocarditis: A Case Report of an Adolescent Boy with Intellectual Disability.

Aboueid L, Toteja N - Case Rep Psychiatry (2015)

Bottom Line: Patient fully recovered after supportive medical care and clozapine discontinuation.Conclusions.There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, SUNY Downstate Hospital, 450 Clarkson Avenue, Brooklyn, NY 11203, USA.

ABSTRACT
Background. Although known for its efficacy in treatment-resistant schizophrenia, the usage of clozapine has been limited due to concerns over potential adverse effects. Myocarditis, one potential fatal complication, can develop at any point during treatment but has been most commonly observed 2-3 weeks after clozapine initiation. Objective. A case of acute clozapine-induced myocarditis is described, highlighting the history, onset, and treatment course of presentation. There is a need to raise awareness of this potential complication, especially in the pediatric population. Results. 17-year-old Puerto Rican boy, with history of schizophrenia, disorganized type (treatment resistant), and intellectual disability, developed myocarditis on the thirteenth day following clozapine commencement. Initial presenting symptoms included tachycardia, lethargy, and vague gastrointestinal distress. Patient fully recovered after supportive medical care and clozapine discontinuation. Conclusions. Myocarditis is a known potential complication of clozapine initiation; however, due to its limited usage in the pediatric population, reported cases are limited. There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

No MeSH data available.


Related in: MedlinePlus

Troponin I (μg/L) and CK MB Trends (μg/L). CK MB levels were not obtained from 10/15/14 to 10/17/15.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4525764&req=5

fig2: Troponin I (μg/L) and CK MB Trends (μg/L). CK MB levels were not obtained from 10/15/14 to 10/17/15.

Mentions: The patient was transferred to the pediatric intensive care unit (PICU) for suspected clozapine-induced myocarditis and clozapine was subsequently discontinued on 10/13/14. Echocardiogram on 10/14/14 showed left ventricular ejection fraction of 42.794%, with mild left ventricular dysfunction. He was placed on lorazepam 2 mg PO as needed (PRN) dosing for episodes of agitation/aggression. Subsequently in the PICU, he received PRN medication at least once/day for episodes of aggression (physically assaulting nursing staff). In the PICU, vital signs, troponin, and CK-MB levels were monitored (Figure 2) and he received supportive care with continuous cardiopulmonary monitoring. Repeat echocardiogram showed normal left ventricle size and configuration (ejection fraction within normal range at 66.43%). Upon medical clearance (10/17/14), he was transferred back to psychiatric unit for continuation of psychiatric treatment. He was started on perphenazine 4 mg PO daily and quetiapine 400 mg PO twice daily upon return, with mild improvement in psychosis. Following subsequent two weeks of inpatient treatment, he was discharged, with parental consent, for state hospitalization for continuity of care.


Clozapine-Induced Myocarditis: A Case Report of an Adolescent Boy with Intellectual Disability.

Aboueid L, Toteja N - Case Rep Psychiatry (2015)

Troponin I (μg/L) and CK MB Trends (μg/L). CK MB levels were not obtained from 10/15/14 to 10/17/15.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4525764&req=5

fig2: Troponin I (μg/L) and CK MB Trends (μg/L). CK MB levels were not obtained from 10/15/14 to 10/17/15.
Mentions: The patient was transferred to the pediatric intensive care unit (PICU) for suspected clozapine-induced myocarditis and clozapine was subsequently discontinued on 10/13/14. Echocardiogram on 10/14/14 showed left ventricular ejection fraction of 42.794%, with mild left ventricular dysfunction. He was placed on lorazepam 2 mg PO as needed (PRN) dosing for episodes of agitation/aggression. Subsequently in the PICU, he received PRN medication at least once/day for episodes of aggression (physically assaulting nursing staff). In the PICU, vital signs, troponin, and CK-MB levels were monitored (Figure 2) and he received supportive care with continuous cardiopulmonary monitoring. Repeat echocardiogram showed normal left ventricle size and configuration (ejection fraction within normal range at 66.43%). Upon medical clearance (10/17/14), he was transferred back to psychiatric unit for continuation of psychiatric treatment. He was started on perphenazine 4 mg PO daily and quetiapine 400 mg PO twice daily upon return, with mild improvement in psychosis. Following subsequent two weeks of inpatient treatment, he was discharged, with parental consent, for state hospitalization for continuity of care.

Bottom Line: Patient fully recovered after supportive medical care and clozapine discontinuation.Conclusions.There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, SUNY Downstate Hospital, 450 Clarkson Avenue, Brooklyn, NY 11203, USA.

ABSTRACT
Background. Although known for its efficacy in treatment-resistant schizophrenia, the usage of clozapine has been limited due to concerns over potential adverse effects. Myocarditis, one potential fatal complication, can develop at any point during treatment but has been most commonly observed 2-3 weeks after clozapine initiation. Objective. A case of acute clozapine-induced myocarditis is described, highlighting the history, onset, and treatment course of presentation. There is a need to raise awareness of this potential complication, especially in the pediatric population. Results. 17-year-old Puerto Rican boy, with history of schizophrenia, disorganized type (treatment resistant), and intellectual disability, developed myocarditis on the thirteenth day following clozapine commencement. Initial presenting symptoms included tachycardia, lethargy, and vague gastrointestinal distress. Patient fully recovered after supportive medical care and clozapine discontinuation. Conclusions. Myocarditis is a known potential complication of clozapine initiation; however, due to its limited usage in the pediatric population, reported cases are limited. There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

No MeSH data available.


Related in: MedlinePlus